Nebraska, 2010High Wind in Nebraska, April 13, 2010
April 13, 2010 · NWS CYS · 1 event in 1 county or zone
As a low pressure moves into the area with an associated cold front, strong winds developed ahead of and behind the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a low pressure moves into the area with an associated cold front, strong winds developed ahead of and behind the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 13, 2:57 AM MST, 8 hours 36 minutes earlier.
Area forecast discussion, Apr 13, 2:57 AM MST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
357 AM MDT TUE APR 13 2010
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
TODAY...300 AM TEMPERATURES AND DEWPOINTS QUITE IMPRESSIVE FOR MID
APRIL. TEMPERATURES AT THIS EARLY MORNING HOUR EAST OF INTERSTATE 25
STILL IN THE MILD 50S TO LOWER 60S WITH DEWPOINTS IN THE UPPER 30S TO
MID 40S. MILD TEMPERATURES DUE TO THE INFLUENCE OF THE LOW LEVEL
SOUTHERLY JET ACROSS THE WESTERN HIGH PLAINS AND IMPRESSIVE LOW
LEVEL MOISTURE FOR MID APRIL.
WITH REGARD TO WINDS...HAVE DECIDED TO UPGRADE THE HIGH WIND WATCH
ISSUED TO A HIGH WIND WARNING. SURFACE THROUGH 700 MB GRADIENTS AND
PROGGED WINDS WILL COMBINE WITH STRONG COLD AIR ADVECTION AND STRONG
DOWNWARD VERTICAL MOTION AS SEEN ON THE 700-500 MB QUASIGEOSTROPHIC
PLOT TO PRODUCE WINDS IN THE 30 TO 45 MPH WITH GUSTS TO 60 MPH AT
LOWER ELEVATIONS AND 70 MPH ACROSS THE MOUNTAINS IN THE HIGH WIND
WARNING AREA. PREVIOUSLY ISSUED WIND ADVISORY IN GOOD SHAPE PER
CURRENT AND EXPECTED WINDS AND GRADIENTS.
STRONG NEGATIVELY TILTED SHORTWAVE TROUGH PASSES ACROSS WYOMING THIS
AFTERNOON SENDING A STRONG PACIFIC ORIGIN COLD FRONT EASTWARD ACROSS
OUR COUNTIES ALONG WITH A LEADING SURFACE TROUGH JUST AHEAD OF THE
FRONT. LOW LEVEL MOISTURE WILL BE SCOURED OUT AND MIXED OUT QUICKLY
THIS MORNING AND EARLY AFTERNOON ACROSS ALL OF SOUTHEAST WYOMING AND
MUCH OF OUR WESTERN NEBRASKA COUNTIES. LOOKS LIKE ENOUGH MID LEVEL
MOISTURE AND LIFT FROM THE STRONG DYNAMICAL SYSTEM FOR ISOLATED TO
SCATTERED THUNDERSTORMS. AGREE WITH STORM PREDICTION CENTER KEEPING
THE SLIGHT RISK AREA JUST EAST OF OUR COUNTIES AS EXPECT THE DEEPER
LOW LEVEL MOISTURE TO REMAIN JUST EAST OF OUR COUNTIES AS LOW LEVEL
MOISTURE IS SCOURED OUT...THUS INSTABILITY AXIS WILL BE CENTERED
EAST OF OUR COUNTIES. WOULD NOT BE SURPRISED TO SEE A FEW
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS ACROSS WESTERN
NEBRASKA THIS AFTERNOON DUE TO ADDITIONAL PUSH OF GRADIENT WINDS.
TONIGHT...WINDS WILL SUBSIDE THIS EVENING THUS ENDING OF HIGH WIND
WARNING AND WIND ADVISORY LOOKS GOOD FOR 600 PM. ANY SHOWERS AND
THUNDERSTORMS WILL QUICKLY END IN THE EVENING AS DRIER AND MORE
STABLE AIR SWEEPS ACROSS OUR COUNTIES.
WEDNESDAY...DRY DAY WITH BRISK WEST FLOW ALOFT. MAXIMUM TEMPERATURES
IN THE 50S WEST AND 60S EAST WITH 1000-500 MB THICKNESSES NEAR 5580
METERS AND 700 MB TEMPERATURES NEAR -1 CELSIUS.
WEDNESDAY NIGHT...CLEAR AND QUIESCENT NIGHT WITH WEST FLOW ALOFT.
.LONG TERM...THURSDAY THROUGH MONDAY...
THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE
OVERALL UPPER LEVEL PATTERN THROUGH NEXT WEEK...BUT WILL BASE THIS
UPDATE TO THE LONG TERM PERIODS MAINLY ON THE FORECAST TRENDS FROM
THE EUROPEAN MODEL. THE IMPACTS FROM THE UPPER LOW WEDNESDAY ARE
EXPECTED TO HAVE SHIFTED EAST OF THE SOUTHEAST WYOMING AND WESTERN
NEBRASKA PANHANDLE AREAS BY EARLY THURSDAY. A RIDGE ALOFT WILL BE
PRESENT THURSDAY FROM THE NORTHERN PORTION OF A SPLIT UPPER
FLOW...WITH THE SPLIT REMAINING OFF THE SOUTHERN CALIFORNIA COAST.
A SURFACE COLD FRONT WILL BACK HIGH PRESSURE INTO THE EASTERN HALF
OF THE AREA FRIDAY...AND LIKELY WILL LIMIT MIXING AND RESULT IN
COOLER TEMPERATURES. ALTHOUGH COOLER...HIGH TEMPERATURES FRIDAY
AND SATURDAY SHOULD STILL BE WITHIN A FEW DEGREES OF MID-APRIL
NORMALS. SATURDAY WILL BRING THE BEST CHANCES FOR PRECIPITATION AS
AN UPPER LEVEL SHORTWAVE WILL APPROACH FROM THE SOUTHWEST...WITH
PRECIPITATION CHANCES GRADUALLY DECREASING THROUGH SUNDAY.
TEMPERATURES WILL THEN GRADUALLY INCREASE TO SLIGHTLY ABOVE NORMAL
WITH NO SIGNIFICANT STORM SYSTEMS EXPECTED EARLY NEXT WEEK. THE
SPLIT FLOW ALOFT WILL CONTINUE LATE IN THE PERIOD WITH THE
NORTHERN STORM TRACK ACROSS MONTANA AND THE SOUTHERN TRACK ACROSS
NORTHERN MEXICO AND INTO TEXAS.
&&
.AVIATION...
A COLD FRONT WILL BRING A WIND SHIFT TO THE AREA TODAY. STRONG
SOUTH TO SOUTHEAST WINDS WILL CONTINUE AHEAD OF THE COLD
FRONT...ESPECIALLY ACROSS THE NEBRASKA PANHANDLE THIS MORNING.
THEN STRONG WEST WINDS WILL FOLLOW THE COLD FRONTAL PASSAGE THIS
AFTERNOON...WITH THE STRONGEST POST-FRONTAL WINDS EXPECTED TO BE
NORTH OF A LINE FROM RAWLINS TO SCOTTSBLUFF. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THE COLD FRONT ONCE IT
REACHES THE NEBRASKA PANHANDLE BY AROUND 17Z...WITH A LOW
PROBABILITY FOR SOME STORMS BECOMING STRONG ALONG AND EAST OF A
LINE FROM KCDR TO KSNY BY 21Z.
&&
.FIRE WEATHER...
A STRONG PACIFIC ORIGIN COLD FRONT WILL SWEEP EAST ACROSS THE
DISTRICT TODAY WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ALONG AND BEHIND THE COLD FRONT. RELATIVE HUMIDITIES
WILL DECREASE QUICKLY IN THE WAKE OF COLD FRONTAL PASSAGE AND
GUSTY WEST WINDS WILL DEVELOP...THOUGH CRITICAL FIRE WEATHER
CONDITIONS ARE NOT EXPECTED TO DEVELOP. WINDS WILL SUBSIDE TONIGHT
AS GRADIENTS RELAX. DRY AND MILD WEATHER WILL PREVAIL ON WEDNESDAY
WITH LOW AFTERNOON MINIMUM RELATIVE HUMIDITIES.
FORTUNATELY...WINDS WILL BE CONSIDERABLY LESS THAN TODAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 9 AM TUESDAY TO 6 PM TUESDAY FOR WYZ101-
WYZ102-WYZ103-WYZ104-WYZ105-WYZ106-WYZ107-WYZ109-WYZ110.
NE...WIND ADVISORY UNTIL 6 PM TUESDAY FOR NEZ002-NEZ003-NEZ019-NEZ020-
NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&
SHORT TERM/FIRE WEATHER...RUBIN
LONG TERM/AVIATION...CARPENTERHazardous weather outlook, Apr 13, 4:35 AM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
535 AM MDT TUE APR 13 2010
NEZ002-003-019>021-054-055-095-096-WYZ101>119-141145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
535 AM MDT TUE APR 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP WITH THE PASSAGE OF A COLD FRONT FROM
WEST TO EAST ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE TODAY. COVERAGE OF THUNDERSTORMS SHOULD BE ISOLATED
ACROSS THE WESTERN ZONES...WITH INCREASING COVERAGE AS THE FRONT
MOVES ACROSS THE NEBRASKA PANHANDLE LATE THIS MORNING AND EARLY
THIS AFTERNOON. A FEW OF THE THUNDERSTORMS ACROSS AREAS NEAR AND
BETWEEN CHADRON AND SIDNEY MAY CONTAIN SMALL HAIL AND LOCALLY
STRONG AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE ISOLATED THUNDERSTORMS POSSIBLE FRIDAY OVER MOUNTAIN
AREAS AND IN THE UPPER NORTH PLATTE AND LARAMIE RIVER VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Apr 13, 11:02 AM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1202 PM MDT TUE APR 13 2010
NEZ002-003-021-055-132000-
DAWES-BOX BUTTE-MORRILL-CHEYENNE-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...BRIDGEPORT...
BAYARD...SIDNEY
1202 PM MDT TUE APR 13 2010
...SHOWERS AND THUNDERSTORMS MOVING THROUGH THE PANHANDLE...
RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS OVER THE
CENTRAL NEBRASKA PANHANDLE FROM NEAR CHADRON SOUTHWARD TO WEST OF
SIDNEY. THIS LINE IS PROGRESSING EASTWARD AT ABOUT 25 MPH WHILE
THE INDIVIDUAL STORMS ARE MOVING NORTHEAST AT 40 MPH.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF MODERATE
TO HEAVY RAIN...LIGHTNING...GUSTY WINDS AND SMALL HAIL.
RE
Local storm report, Apr 13, 11:25 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 PM MDT TUE APR 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
04/13/2010 E59 MPH PLATTE WY DEPT OF HIGHWAYS
&&
DDEALHigh Wind, Box Butte
- When
- April 13, 11:33 AM MST to 4:55 PM MST
- Where
- Box Butte forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
The Alliance sensor measured a wind gust of 59mph at 1133MST, followed by a gust of 55mph at 1145MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, April 13, 20101 injured · $65,000 · 1 in hail · 4 events
- High Wind in Nebraska, April 13, 2010$45,000 · 60 kt wind · 18 events
- Flash Flooding and Debris Flows in Puerto Rico, April 13, 2010$45,000 · 7 events
- Winter Storm in Montana, April 13 to 14, 201020 events
- High Wind in South Dakota, April 13, 201061 kt wind · 18 events
- High Wind in Kansas, April 13, 2010$15,000 · 56 kt wind · 7 events
- Hail and Damaging Wind in Nebraska, April 13, 2010$15,000 · 1 in hail · 4 events
- High Surf in Hawaii, April 13 to 14, 201011 events
- Strong Wind in Nebraska, April 13, 2010$15,000 · 1 event
- Frost and Freeze in New York, April 13, 20108 events
- Hail and Damaging Winds in South Dakota, April 13, 20101 in hail · 7 events
- Hail in Colorado, April 13, 20101.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222741.